Tornadoes · United States · Nebraska · 2013
EF1 tornado, Box Butte Reservoir, Nebraska, June 11, 2013
This EF1 tornado ran 1.0 miles across Dawes County on June 11, 2013, touching down at 8:31 PM MDT and reaching 40 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- June 11, 2013
- Touchdown
- 8:31 PM MDT (02:31 UTC)
- Lifted
- 8:38 PM MDT (02:38 UTC)
- On the ground
- 7 minutes
- Path length
- 1.0 miles (1.6 km)
- Path width
- 40 yards (37 m)
- Deaths
- 0
- Injuries
- 0
- County
- Dawes County
- Touchdown point
- 42.584, -103.167
- Lift-off point
- 42.583, -103.147
- Record number
- 1306112031-01
What the Weather Service recorded
A supercell thunderstorm spawned a EF1 tornado 19 miles southwest of Chadron in Dawes County. The tornado track was a mile long and lasted seven minutes before dissipating. Ten minutes later, the same storm produced a brief EF0 tornado southwest of Red Cloud Campground.
The National Weather Service in Cheyenne rated the June 11 2013 Dawes County Nebraska tornado as EF1 on the Enhanced Fujita Scale with maximum 3 second wind gusts of 110 mph. The tornado touched down 19 miles south-southwest of Chadron, just west of the T intersection of Hough Road. The tornado moved east, then slightly southeast, dissipating seven minutes later just north of Hough Road. The damage path length and width were estimated at one mile and 40 yards, respectively. At least 16 structures were damaged, with at least eight outbuildings destroyed. Numerous trees and telephone poles were snapped and two horse trailers were thrown several hundred feet. Two distinct swirl marks were located along the damage path, estimated around 12 feet in diameter. The supercell thunderstorm associated with the tornado produced very little rain or hail, but several cloud to ground lightning strikes near the tornado.
A weak tornado touched down near the intersection of Table Road and Dead Horse Road. The tornado moved east across open country for about three-quarters of a mile before dissipating. No damage was reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the tornado touched down at Jun 11, 5:33 PM MDT, 2 hours 58 minutes earlier.
Area forecast discussion, Jun 11, 5:33 PM MDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 533 PM MDT TUE JUN 11 2013 .SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT) ISSUED AT 405 PM MDT TUE JUN 11 2013 RADAR AND VISIBLE SATELLITE TRENDS SHOW CONVECTION TRYING TO DEVELOP ALONG THE LEESIDE PRESSURE TROUGH/DRYLINE WHICH IS NOW POSITIONED FROM EASTERN CONVERSE COUNTY IN WYOMING DOWN TO THE SOUTHEAST IN CENTRAL KIMBALL COUNTY IN NEBRASKA. LAPS AND SPC MESO ANALYSIS OF MLCAPE BOTH SHOW THE CAP ERODING JUST TO THE EAST OF THIS BOUNDARY WITH A STRONGER CAP FURTHER EAST INTO NEBRASKA. 50+ KTS OF DEEP LAYER SHEAR IS BEING ANALYZED OVER THIS AREA AS WELL...WITH LLVL SHEAR ON THE WEAK SIDE. STILL EXPECTING CONVECTION TO STRENGTHEN AND INCREASE IN COVERAGE THROUGH THE LATE AFTERNOON JUST EAST OF THE DRYLINE WHERE 1000 TO 1500 J/KG MLCAPE IS IN PLACE WITH A SLOWLY WEAKENING CAP. RECENT RAP AND HRRR MODEL RUNS AGREE WITH THE IDEA OF WIDELY SCATTERED SHOWERS AND STORMS LATE THIS AFTERNOON AND EARLY EVENING MOVING EAST-NORTHEAST AHEAD OF THE DRYLINE WITH LLVL SHEAR INCREASING MAINLY ACROSS THE NORTHERN AND EASTERN PANHANDLE. AS A RESULT...WILL NOT MAKE ANY CHANGES TO THIS MORNINGS UPDATE FOR A FEW STORMS TO BECOME SEVERE THROUGH THIS EVENING...WITH THE HIGHEST POTENTIAL FOR SEVERE IN THE NORTHERN PANHANDLE COUNTIES. FURTHER WEST...WEST TO SOUTHWEST WINDS WILL CONTINUE TO GUST 35 TO 50 MPH AS THE UPPER LEVEL WAVE MOVES OVERHEAD THIS AFTERNOON AND PUSHES THE LEESIDE PRESSURE TROUGH TO THE EAST. WINDS WILL DIMINISH TONIGHT BEHIND A WEAK COOL FRONT MOVING SOUTH ACROSS THE EASTERN PLAINS AFTER MIDNIGHT. A VERY MOIST BOUNDARY LAYER BEHIND THE FRONT...COMBINED WITH ANY OUTFLOW FROM THIS EVENINGS THUNDERSTORMS...WILL PRODUCE PATCHY AREAS OF FOG MAINLY IN LOW LYING AREAS OF THE NEBRASKA PANHANDLE LATE TONIGHT AS SFC WINDS DIMINISH. SFC WINDS WILL SHIFT TO THE NORTH BEHIND THE FRONT TONIGHT...THEN SOUTHEAST THROUGH WEDNESDAY AFTERNOON ACROSS THE EASTERN PLAINS WITH CONTINUED BREEZY SOUTHWEST WINDS WEST OF THE LARAMIE RANGE. THE UPPER LEVEL RIDGE WILL REBUILD OVER THE FORECAST AREA WITH A WEAK PIECE OF ENERGY MOVING UP FROM THE SOUTHWEST IN THE LATER AFTERNOON. A FEW STORMS COULD FIRE OVER THE LARAMIE RANGE AS SFC WINDS TURN TO THE SOUTHEAST...ALTHOUGH COOLER SFC TEMPS BEHIND THE FRONT WILL KEEP CONDITIONS MORE STABLE ACROSS THE EASTERN PLAINS. DECREASING WINDS AND A CONTINUED MOIST BOUNDARY LAYER WILL ONCE AGAIN PRODUCE PATCHY FOG OVER THE PANHANDLE ON WEDNESDAY NIGHT. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT PM MDT TUE JUN 11 2013 THE 12Z MODEL SOLUTIONS ARE REASONABLY CONSISTENT SHOWING THE UPPER RIDGE SLOWLY TRANSLATING EASTWARD ACROSS THE GREAT PLAINS THURSDAY AND FRIDAY. MEANWHILE...A TROUGH AND UPPER LOW OVER THE PACIFIC NORTHWEST PIVOT EAST TO NORTHEAST THROUGH THE NORTHERN ROCKIES AND INTO SOUTHERN CANADA INTO THE WEEKEND. THIS WILL FLATTEN THE RIDGE OVER THE FRONT RANGE. A RIDGE AXIS THEN REBUILDS ALONG THE FRONT RANGE AND ADJACENT PLAINS EARLY NEXT WEEK. THE MAIN SURFACE WEATHER FEATURE OF THE LONG TERM WILL BE A MEANDERING DRY LINE/TROUGH SEPARATING MOIST UNSTABLE AIR TO THE EAST FROM MUCH DRIER AIR TO THE WEST. THIS BOUNDARY WILL BE DRIFTING EAST FROM THE EASTERN WYOMING PLAINS INTO THE WESTERN PANHANDLE THURSDAY AS A PACIFIC FRONT MOVES THROUGH THE CWFA LATE THURSDAY NIGHT AND FRIDAY MORNING. ISOLATED CONVECTION WILL DEVELOP DURING THE EARLY AFTERNOON ALONG THE LARAMIE RANGE AND MOVE EAST ONTO THE PLAINS FROM MID AFTERNOON INTO THE EVENING. THIS FRONTAL PASSAGE WILL SHIFT WINDS TO WESTERLY WITH DRIER AIR INFILTRATING MUCH OF THE REGION. THE FRONT WILL STALL OVER WESTERN NEBRASKA FRIDAY AFTERNOON. WEAK INSTABILITY AND SOME LOW LEVEL MOISTURE NEAR THE FRONT MAY TRIGGER A FEW TSTORMS OVER THE SOUTHERN PANHANDLE FRIDAY AFTERNOON AND EARLY EVENING. THE SURFACE TROUGH DRIFTS WEST INTO FAR SOUTHEAST WYOMING SATURDAY AFTERNOON. LOW LEVEL CONVERGENCE NEAR THE LARAMIE RANGE MAY TRIGGER ISOLATED TSTORMS. OTHERWISE...IT WILL REMAIN DRY. THE DRY LINE DRIFTS EAST INTO THE WESTERN PANHANDLE WITH ISOLATED DIURNAL CONVECTION POSSIBLE. BOTH MONDAY AND TUESDAY WILL FEATURE ISOLATED AFTERNOON AND EVENING CONVECTION ALONG AND EAST OF THE LARAMIE RANGE. TEMPERATURES THROUGHOUT THE LONG TERM WILL AVERAGE ABOVE SEASONAL NORMALS. THURSDAY WILL BE THE WARMEST DAY WITH HIGHS FROM 85 TO 95. FRIDAY AND SATURDAY WILL TREND SLIGHTLY COOLER WITH THE PASSAGE OF THE PACIFIC FRONT. TEMPERATURES WARM SOMEWHAT SUNDAY THROUGH TUESDAY WITH THE INFLUENCE FROM THE UPPER RIDGE. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY AFTERNOON) ISSUED AT 519 PM MDT TUE JUN 11 2013 CONVECTION LOOKING MORE ACTIVE IN THE PANHANDLE EAST OF THE DRYLINE THATS SET UP FROM PINE BLUFFS TO LUSK. CONTINUED THE VCTS WORDING IN THE PANHANDLE TAFS THROUGH MID EVENING. WINDS SEEM TO BE COMING DOWN SOME LOOKING AT AREA METARS...BUT WILL STILL BE STRONG THROUGH SUNSET. DRYLINE DOES NOT MOVE TOO FAR EAST OVERNIGHT WITH EAST TO NORTHEAST FLOWA CROSS THE PANHANDLE. BEST CHANCES FOR MVFR/IFR CEILINGS STILL LOOKS TO BE THE NORTHERN PANHANDLE AND PARTICULARLY KCDR. && .FIRE WEATHER... ISSUED AT 405 PM MDT TUE JUN 11 2013 A WEATHER DISTURBANCE MOVING TOWARD THE DISTRICT TODAY WILL BRING A CHANCE FOR THUNDERSTORMS ACROSS THE EASTCENTRAL PLAINS OF WYOMING AND THE NEBRASKA PANHANDLE THIS AFTERNOON AND EVENING. STRONG WINDS...LIGHT TO MODERATE RAIN...AND SOME HAIL WILL OCCUR WITH THESE THUNDERSTORMS. GUSTY WEST TO SOUTHWEST WINDS AND DRY CONDITIONS WILL CONTINUE THROUGH THIS EVENING ALONG AND WEST OF THE LARAMIE RANGE WHERE HUMIDITIES HAVE DROPPED TO BETWEEN 6 AND 14 PERCENT AND WINDS ARE GUSTING 35 TO 45 MPH THIS AFTERNOON. WINDS WILL EASE AND HUMIDITIES WILL RECOVER TO BETWEEN 30 AND 50 PERCENT TONIGHT. A RIDGE OF HIGH PRESSURE WILL BUILD OVER THE DISTRICT ON WEDNESDAY AND THURSDAY...AND SO MOSTLY DRY AND WARM TEMPERATURES WILL CONTINUE THROUGH THIS TIME. HUMIDITIES WILL REMAIN IN THE TEENS TO LOW 20S IN SOUTHEAST WYOMING...WITH 20 TO 30 PERCENT EXPECTED IN THE NEBRASKA PANHANDLE. WINDS WILL REMAIN ON THE WINDY SIDE ALONG AND WEST OF THE LARAMIE RANGE THROUGH THIS TIME AS WELL...WITH GUSTS OF 30 TO 40 MPH COMMON IN THE AFTERNOON EACH DAY. FURTHER EAST...WINDS WILL BE OUT OF THE SOUTHEAST AND WILL GUST 20 TO 30 MPH IN THE AFTERNOON. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM...RJM LONG TERM...MAJ AVIATION...CLAYCOMB FIRE WEATHER...RJM
Hazardous weather outlook, Jun 11, 11:19 AM MDT, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1119 AM MDT TUE JUN 11 2013 WYZ101-103>119-121730- CONVERSE COUNTY LOWER ELEVATIONS-NORTH LARAMIE RANGE- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 1119 AM MDT TUE JUN 11 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING... SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE NORTH OF THE NORTH PLATTE RIVER VALLEY THIS AFTERNOON AND THIS EVENING. GUSTY WINDS AND SMALL HAIL WILL BE THE PRIMARY CONCERNS FROM THESE THUNDERSTORMS. SOUTHWEST WINDS GUSTING AROUND 50 MPH ARE POSSIBLE THROUGH THIS AFTERNOON IN THE WIND PRONE AREAS ALONG AND WEST OF THE LARAMIE RANGE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS ARE EXPECTED OVER PORTIONS OF SOUTHEAST WYOMING ON THURSDAY AFTERNOON...AND DURING THE WEEKEND. THE PROBABILITY OF SEVERE WEATHER IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-003-019>021-054-055-095-096-WYZ102-121730- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-NIOBRARA COUNTY- 1119 AM MDT TUE JUN 11 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND EAST CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER EAST CENTRAL WYOMING AND THE NEBRASKA PANHANDLE LATE THIS AFTERNOON AND WILL CONTINUE THROUGH THE EVENING. THE STORMS WILL BE MOST NUMEROUS OVER NIOBRARA COUNTY IN WYOMING AND ALSO ACROSS THE NORTHERN NEBRASKA PANHANDLE. SOME OF THESE STORMS ARE EXPECTED TO BECOME SEVERE WITH DAMAGING DOWNBURST WINDS AND LARGE HAIL. IN ADDITION...AN ISOLATED TORNADO CANNOT BE RULED OUT NORTH OF A LINE FROM EASTERN NIOBRARA COUNTY IN WYOMING TO BOX BUTTE COUNTY IN NEBRASKA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS IS EXPECTED OVER THE PANHANDLE THURSDAY THROUGH SATURDAY. THE PROBABILITY OF SEVERE WEATHER IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING FOR NIOBRARA COUNTY IN WYOMING...AND IN THE NEBRASKA PANHANDLE. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Special weather statement, Jun 11, 7:29 PM MDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 729 PM MDT TUE JUN 11 2013 NEZ003-096-120200- BOX BUTTE NE-SOUTH SIOUX NE- 729 PM MDT TUE JUN 11 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SIOUX AND WESTERN BOX BUTTE COUNTIES UNTIL 800 PM MDT... AT 725 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES NORTHWEST OF LAKE ALICE...OR 22 MILES NORTH OF SCOTTSBLUFF...MOVING EAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF SOUTHEASTERN SIOUX AND WESTERN BOX BUTTE COUNTIES. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4228 10339 4201 10341 4210 10388 4235 10386 TIME...MOT...LOC 0129Z 281DEG 24KT 4217 10373 FINCH
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Rapid City, SD (KUNR), 00:00Z
2.5 hours before the tornado, 167 km from the path. June 12, 2013.
- Mixed-layer CAPE
- 1471 J/kg
- Mixed-layer CIN
- -72 J/kg
- Surface CAPE
- 1145 J/kg
- Mixed-layer LCL
- 619 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 323 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 9.4
- 0-3 km lapse rate
- 5.0 K/km
The surface observations
Chadron (CDR), 29 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Rapid City radar (KUDX), 173 km away, was scanning. The volume nearest the touchdown began at 02:32 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2013 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are
The other tornadoes of June 11, 2013
1 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 11 | 8:47 PM MDT | EF0 | Dawes, NE | 0.8 | 40 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.